Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 13, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 22, 2003, 9:06 PM CDT for Crow Wing County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2003, 9:06 PM CDT (02:06 UTC)
- Expired
- Jun 22, 2003, 9:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Crow Wing County, MN
The radar
The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
967 WUUS53 KDLH 230206 SVRDLH MNC035-230245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 905 PM CDT SUN JUN 22 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROW WING COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 945 PM CDT * AT 903 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES SOUTHWEST OF FORT RIPLEY...OR ABOUT 17 MILES SOUTHWEST OF BRAINERD...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT RIPLEY AT 910 PM CDT... LENNOX AROUND 915 PM CDT... ST. MATHIAS AROUND 920 PM CDT... BARROWS AROUND 930 PM CDT... THIS IS A DANGEROUS STORM...MOVE INDOORS AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION LIKE A RAVINE OR DITCH. LAT...LON 4616 9458 4603 9439 4618 9384 4659 9388 $$ WJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, Jun 22, 3:00 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 300 PM CDT SUN JUN 22 2003 MAIN FORECAST CHALLENGE INVOLVES CHANCES FOR THUNDERSTORMS THROUGH MID WEEK AND THE CHANCES FOR SEVERE STORMS TONIGHT. MODELS IN OVERALL DECENT AGREEMENT...THE AVN IS FASTER WITH THE SURFACE BOUNDARY LATE TONIGHT INTO MONDAY...THEN THE MODELS CONVERGE LATER IN THE PERIOD. THE ETA WAS USED FOR MOST OF FORECAST SINCE IT WAS IN CLOSER AGREEMENT WITH CANADIAN AND NGM. ALSO...WITH UPPER FLOW GETTING CLOSE TO PARALLEL WITH THE SURFACE BOUNDARY... THINK THE SLOWER SOLUTION IS BETTER. A FEW SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING THROUGH NORTHEAST MINNESOTA TODAY...DUE TO CONTINUED WARM AIR ADVECTION/THETA-E ADVECTION ON 25 TO 35 KNOT SOUTHERLY 850MB WINDS. LAPS SHOWS SURFACE LIFTED INDICES AROUND -2 FOR MOST AREAS...NOT TOO LOW SINCE THERE HAS BEEN PLENTY OF CLOUD COVER IN MINNESOTA. TONIGHT...250MB JET MAX TO CREATE INCREASED DIVERGENCE IN NORTHWEST MINNESOTA. THIS TO OCCUR NEAR THETA-E MAX AT 850MB AND ALONG SURFACE BOUNDARY. PRECIP WATER VALUES AT 12Z WERE AROUND 1.3 INCHES...AND FORECAST TO RISE SLIGHTLY TO 1.5 INCHES. DEWPOINTS SHOULD REMAIN IN THE 60S. WILL GO WITH LIKELY SHOWERS/THUNDERSTORMS ABOUT WESTERN TWO-THIRDS OF CWA TONIGHT GIVEN GOOD LIFT AND MOISTURE. SEVERE STORMS STILL POSSIBILE...ESPECIALLY THIS EVENING AS INCREASED DIVERGENCE ALOFT AFFECTS WESTERN CWA. INSTABILITY ALSO MORE FAVORABLE WEST. 0-6KM BULK SHEAR LACKING EAST...WITH GENERALLY LESS THAN 30KT EAST HALF...BUT INCREASING TO AROUND 40 KT WEST. SURFACE BOUNDARY TO REMAIN A FOCUS FOR THUNDERSTORMS INTO WEDNESDAY. .DLH...NONE. MELDE
Hazardous weather outlook, Jun 22, 10:36 AM CDT, 10 hours 30 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1036 AM CDT SUN JUN 22 2003 ...A RISK OF SEVERE THUNDERSTORMS TODAY THROUGH TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THERE IS ALSO A SMALL THREAT FOR AN ISOLATED TORNADO IN NORTHEAST MINNESOTA. NORTHEAST MINNESOTA WILL SEE THE CHANCE FOR SEVERE STORMS FIRST...STARTING IN THE MID TO LATE AFTERNOON HOURS AND CONTINUING TONIGHT. THE CHANCE FOR SEVERE THUNDERSTORMS WILL THEN EXPAND EAST INTO NORTHWEST WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHEASTERN MINNESOTA SOUTH OF A DULUTH TO BRAINERD LINE...AND ALL ACROSS NORTHWEST WISCONSIN MONDAY AND TUESDAY. PRIMARY CONCERNS ARE FOR DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE ALSO FORECAST FOR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH TUESDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH EOM/MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:57 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 63 min |
| Jun 22, 9:47 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 58 min |
| Jun 23, 2:25 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 65 min |
| Jun 23, 2:59 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.